Abstract: The purpose of this study was to determine whether calcineurin inhibitor (CNI)-induced chronic nephrotoxicity in liver transplant patients is reversible by replacement of the CNI with rapamycin as the primary immunosuppressive agent. CNIs, while providing potent immunosuppression for liver transplant patients, exhibit nephrotoxicity as a major side-effect. Whereas acute CNI-induced nephrotoxicity is reversible by withdrawal of the CNI, chronic nephrotoxicity due to CNIs is a progressive process thought to be irreversible. Eight liver transplant patients with CNI-induced chronic nephrotoxicity were converted to rapamycin as the primary immunosuppressive agent. The CNI was either discontinued (four patients) or the dosage lowered to maintain a subtherapeutic level (four patients). Renal function as assessed by serum creatinine was measured before and after conversion to rapamycin. Two patients progressed to dialysis dependence following conversion to rapamycin. These two patients had been on CNIs for a mean of 112 months (range 93–131 months) prior to conversion to rapamycin. Five patients experienced improvement in renal function. These patients had been on calcineurin inhibitors for a mean of 60 months (range 42–75 months) prior to conversion. One patient with chronic nephrolithiasis as a contributing factor to his renal dysfunction has progressed to dialysis dependence despite conversion to rapamycin following exposure to a CNI for 24 months. In the five patients with improved renal function, serum creatinine levels decreased significantly (2.4 ± 0.3 mg/dL to 1.5 ± 0.1 mg/dL, p < 0.05) by a mean of 7.2 months (range 5–10 months) after conversion from CNI to rapamycin-based immunosuppression. Liver function remained stable after conversion to rapamycin. CNI-induced chronic nephrotoxicity can be reversed upon withdrawal of the CNI. Rapamycin is an effective replacement agent as primary immunosuppressive therapy following withdrawal of CNIs in liver transplant patients with CNI-induced chronic nephrotoxicity.